Alert archive / Illinois / Tornado Warnings in 2022
Tornado Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Aug 20, 2022, 2:44 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 31 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2022, 2:44 PM CDT (19:44 UTC)
- Expired
- Aug 20, 2022, 3:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties McLean County, IL, Tazewell County, IL, Woodford County, IL
The radar
The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 2:45 PM CDT | HAIL 2 | 1 Nw Washington, IL | |
| Aug 20, 2:55 PM CDT | HAIL 2 | Washington, IL | SIDING DAMAGED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 103 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
352
WFUS53 KILX 201944
TORILX
ILC113-179-203-202015-
/O.NEW.KILX.TO.W.0006.220820T1944Z-220820T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
244 PM CDT Sat Aug 20 2022
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southwestern Woodford County in central Illinois...
Northeastern Tazewell County in central Illinois...
Northwestern McLean County in central Illinois...
* Until 315 PM CDT.
* At 243 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Washington, or 7 miles west of Eureka, moving east
at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported funnel cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Deer Creek around 255 PM CDT.
Eureka around 300 PM CDT.
Goodfield around 305 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Congerville.
This includes Interstate 74 between mile markers 104 and 115.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.
&&
LAT...LON 4063 8947 4075 8947 4077 8920 4058 8921
TIME...MOT...LOC 1943Z 274DEG 20KT 4068 8941
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
Auten1 follow-up statement
689
WWUS53 KILX 202012
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
312 PM CDT Sat Aug 20 2022
ILC113-179-203-202022-
/O.EXP.KILX.TO.W.0006.000000T0000Z-220820T2015Z/
Woodford-Tazewell-McLean-
312 PM CDT Sat Aug 20 2022
...THE TORNADO WARNING FOR SOUTHWESTERN WOODFORD...NORTHEASTERN
TAZEWELL AND NORTHWESTERN MCLEAN COUNTIES WILL EXPIRE AT 315 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.
LAT...LON 4063 8947 4075 8947 4077 8920 4058 8921
TIME...MOT...LOC 2012Z 274DEG 20KT 4067 8921
$$
AutenWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 20, 12:54 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 20, 12:54 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 1254 PM CDT Sat Aug 20 2022 .SYNOPSIS... Issued at 242 AM CDT Sat Aug 20 2022 Scattered showers and thunderstorms are expected today as a weather system slowly moves through the Midwest. A few storms could be strong to severe late this afternoon into the evening, with hail and strong wind gusts the primary concerns. A few showers are also possible on Sunday east of I-55, then several dry days are expected. High temperatures will be near 80 through Monday. && .UPDATE... Issued at 948 AM CDT Sat Aug 20 2022 Some elevated convection continues to lift across eastern Illinois this morning well ahead of the cold front. Behind this activity, skies have cleared within the warm sector and SBCINH has already begun to erode. As temperatures warm into the 80s and lapse rates gradually steepen beneath the upper- level low, we expect the air mass ahead of the cold front to become uncapped with MLCAPE values exceeding 1500 J/kg. The latest suite of hi-res guidance suggests convective initiation could occur as soon as 18z/1pm. Deep-layer shear is the wild card for today. Most model guidance offers marginal values around 30 kts, which is borderline for updrafts to become sufficiently organized. And yet, if 500-mb flow becomes a little more convergent than what models are suggesting around the base of the upper- low as it pivots into our area, we could experience pockets where deep-layer shear approaches 40 kts. Regardless of deep-layer shear, we'll need to keep an eye out for low-level boundary interactions, as outflow from afternoon convection could enhance low-level shear and SRH. With strong 3CAPE values and LCLs below 1km, we're also concerned about low- topped convection and the potential for brief tornadoes. Pinning down specific areas within central Illinois that will be most susceptible to severe convection will be tough, as the Radar imagery will likely be messy. For what it's worth, the latest HREF guidance signals locations north of I-72/Danville for max updraft helicity, mainly between 19z-00z. Special 18z or 19z sounding coming. More discussion to follow. .SHORT TERM...(Today and tonight) ISSUED AT 242 AM CDT Sat Aug 20 2022 Upper level low continues to churn away over the Midwest early Saturday morning, located over central IA as of 1am/06z. Convective activity has increased in recent hours along and east of the IL River Valley, driven by 925mb frontogenesis and WAA. This axis of ascent will be the primary focus for showers and storms in our area through the pre-dawn hours. PWAT values around 1.5" and wind profiles favoring training storms could result in localized heavy rain through Saturday morning. The upper low will continue its slow trek to the east today, reaching far eastern IA by midday, with an associated weak sfc low stacked beneath the upper low. Broad ascent across the region ahead of the upper low will keep scattered showers and storms possible area-wide, but the most likely area for development will be Sat afternoon in areas of convergence near the sfc low and a cold front draped southward from the low. With morning showers and the potential for persistent cloud cover during the day, the extent of destabilization remains a point of uncertainty, but forecast soundings continue to suggest around 2000 J/kg of MLCAPE developing ahead of the front. The 500mb speed max, while weaker than it was Friday across IA, should be draped across the heart of the ILX CWA, resulting in marginal, but sufficient, deep layer shear to support a few stronger thunderstorms if the instability develops as forecast. Relatively straight hodographs favor a hail and wind threat. If strong storms do develop, the latest high-res guidance suggests areas west of I-55 could be impacted between 3-7pm, with storms continuing east from there, although the severe threat will gradually diminish into the overnight as instability wanes. By Sun morning, any showers/storms associated with the cold front are expected to have pushed into IN. The showers and cloud cover should keep temps on the cooler side today, with highs near 80, although any prolonged breaks in the clouds could cause temps to jump a few degrees warmer than currently forecast. Overnight into Sunday morning, light winds around the weak sfc low could result in patchy fog development. Cloud cover is expected to be fairly widespread though, which will limit radiational cooling. The best chance for fog development will be in areas that receive rain Sat evening and catch a break in the clouds overnight. .LONG TERM...(Sunday through Friday) ISSUED AT 242 AM CDT Sat Aug 20 2022 On Sunday, the upper low shifts into IN but remains close enough that modest instability can develop across eastern IL, and upper level ascent from the departing wave could kick off additional showers/storms east of I-55 despite a post-frontal air mass in place. Any convective activity on Sun should be isolated in nature and short-lived at any one location. Cloud cover is expected to thin through the day as the influence of the upper low weakens. Despite the reduction in cloud cover, northerly flow will keep high temps little changed from Sat, near 80 degrees. Into the upcoming work week, the upper level pattern is rather weak across the Midwest, as troughing to the east and ridging over the SW US result in weak NW flow aloft. A slow-moving wave over the Pacific NW will act to prevent other disturbances from traversing the northwest flow, keeping precip chances across central IL few and far between. Weak sfc high remains in place across the Midwest next week, keeping the air mass little changed except for a gradual warmup, with high temps slowly climbing from the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a precip chance is Thurs into Fri, although global models remain out of agreement on that potential wave. && .SHORT TERM...(Today and tonight) ISSUED AT 242 AM CDT Sat Aug 20 2022 Upper level low continues to churn away over the Midwest early Saturday morning, located over central IA as of 1am/06z. Convective activity has increased in recent hours along and east of the IL River Valley, driven by 925mb frontogenesis and WAA. This axis of ascent will be the primary focus for showers and storms in our area through the pre-dawn hours. PWAT values around 1.5" and wind profiles favoring training storms could result in localized heavy rain through Saturday morning. The upper low will continue its slow trek to the east today, reaching far eastern IA by midday, with an associated weak sfc low stacked beneath the upper low. Broad ascent across the region ahead of the upper low will keep scattered showers and storms possible area-wide, but the most likely area for development will be Sat afternoon in areas of convergence near the sfc low and a cold front draped southward from the low. With morning showers and the potential for persistent cloud cover during the day, the extent of destabilization remains a point of uncertainty, but forecast soundings continue to suggest around 2000 J/kg of MLCAPE developing ahead of the front. The 500mb speed max, while weaker than it was Friday across IA, should be draped across the heart of the ILX CWA, resulting in marginal, but sufficient, deep layer shear to support a few stronger thunderstorms if the instability develops as forecast. Relatively straight hodographs favor a hail and wind threat. If strong storms do develop, the latest high-res guidance suggests areas west of I-55 could be impacted between 3-7pm, with storms continuing east from there, although the severe threat will gradually diminish into the overnight as instability wanes. By Sun morning, any showers/storms associated with the cold front are expected to have pushed into IN. The showers and cloud cover should keep temps on the cooler side today, with highs near 80, although any prolonged breaks in the clouds could cause temps to jump a few degrees warmer than currently forecast. Overnight into Sunday morning, light winds around the weak sfc low could result in patchy fog development. Cloud cover is expected to be fairly widespread though, which will limit radiational cooling. The best chance for fog development will be in areas that receive rain Sat evening and catch a break in the clouds overnight. .LONG TERM...(Sunday through Friday) ISSUED AT 242 AM CDT Sat Aug 20 2022 On Sunday, the upper low shifts into IN but remains close enough that modest instability can develop across eastern IL, and upper level ascent from the departing wave could kick off additional showers/storms east of I-55 despite a post-frontal air mass in place. Any convective activity on Sun should be isolated in nature and short-lived at any one location. Cloud cover is expected to thin through the day as the influence of the upper low weakens. Despite the reduction in cloud cover, northerly flow will keep high temps little changed from Sat, near 80 degrees. Into the upcoming work week, the upper level pattern is rather weak across the Midwest, as troughing to the east and ridging over the SW US result in weak NW flow aloft. A slow-moving wave over the Pacific NW will act to prevent other disturbances from traversing the northwest flow, keeping precip chances across central IL few and far between. Weak sfc high remains in place across the Midwest next week, keeping the air mass little changed except for a gradual warmup, with high temps slowly climbing from the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a precip chance is Thurs into Fri, although global models remain out of agreement on that potential wave. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1240 PM CDT Sat Aug 20 2022 VFR conditions are expected early in this TAF period, gradually deteriorating by tonight. Afternoon Radar and satellite trends depict scattered showers and thunderstorms developing along the Mississippi River Valley, extending eastward into central Illinois. The expectation is for this activity to increase in coverage and intensity over the next 6 hours, likely bringing periods of MVFR ceilings and visibility to the central Illinois terminals. Then, as shower and thunderstorm activity diminishes this evening, low stratus will begin to fill in from the north, bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI) by 09z. Elsewhere at that time, MVFR ceilings will be more common into Sunday morning. Low-level winds will exhibit sustained speeds around 10 kts and veer from southwest to northwest throughout this TAF period as a cold front slowly pushes through the region. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...MJA SYNOPSIS...Erwin SHORT TERM...Erwin LONG TERM...Erwin AVIATION...MJA
Hazardous weather outlook, Aug 20, 12:36 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1236 PM CDT Sat Aug 20 2022 ILZ027>031-036>038-040>057-061-211100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 1236 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to redevelop and move across central and eastern Illinois later this afternoon through this evening. Some of these storms could become severe with damaging wind gusts and large hail are the primary hazards. A brief tornado is also possible north of a Macomb to Springfield to Champaign line. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to widely scattered thunderstorms are possible again Sunday in eastern Illinois. At this time, the threat for severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 2 to 9 pm. ILZ062-063-066>068-071>073-211100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1236 PM CDT Sat Aug 20 2022 This Hazardous Weather Outlook is for east central Illinois and southeast Illinois. .DAY ONE...This afternoon and tonight. Scattered thunderstorms are expected to redevelop and move across southeastern Illinois this evening. Some of these storms could become strong to severe with isolated damaging wind gusts and hail up to 1 inch the primary hazards. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Isolated to widely scattered thunderstorms are possible again Sunday. At this time, the threat for severe storms appears low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed from 5 to 9 pm. Auten
In the hours before
Local storm report, Aug 20, 2:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 W CHILLICOTHE 40.91N 89.51W
08/20/2022 E1.00 INCH PEORIA IL PUBLIC
QUARTER SIZE HAIL MIXED WITH SMALLER HAIL.
&&
37Local storm report, Aug 20, 2:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 2 S LACON 40.99N 89.41W
08/20/2022 E1.50 INCH MARSHALL IL EMERGENCY MNGR
ESTIMATED FROM PICTURE.
&&
37Local storm report, Aug 20, 2:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM TSTM WND DMG 4 SE PEORIA HEIGHTS 40.70N 89.51W
08/20/2022 TAZEWELL IL PUBLIC
REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
POWER POLES BROKEN.
&&
37Local storm report, Aug 20, 2:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 3 W WASHINGTON 40.70N 89.46W
08/20/2022 TAZEWELL IL EMERGENCY MNGR
ESTIMATED 60 MPH.
&&
37Local storm report, Aug 20, 2:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
238 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 3 W WASHINGTON 40.70N 89.46W
08/20/2022 E0.88 INCH TAZEWELL IL EMERGENCY MNGR
&&
37Local storm report, Aug 20, 2:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SAT AUG 20 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM HAIL 3 W WASHINGTON 40.70N 89.46W
08/20/2022 E1.00 INCH TAZEWELL IL EMERGENCY MNGR
&&
37The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 11:44 PM CDT | Special Weather Statement | ILX | Fulton | 31 min |
| Aug 20, 1:53 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Peoria, Woodford | 52 min |
| Aug 20, 2:33 PM CDT | Severe Thunderstorm Warning | ILX | Tazewell, Woodford | 42 min |
| Aug 20, 3:35 PM CDT | Flash Flood Warning | ILX | Tazewell, Woodford | 3 hr |
| Aug 20, 4:41 PM CDT | Tornado Warning | ILX | McLean, Woodford | 18 min |
| Aug 20, 5:52 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham | 38 min |
| Aug 20, 6:23 PM CDT | Special Weather Statement | ILX | DeWitt | 37 min |
| Aug 20, 6:40 PM CDT | Special Weather Statement | ILX | Piatt | 35 min |
Nearby
Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.